Ohio, 2001

Flash Flood in Ohio, April 11 to 12, 2001

April 11 to 12, 2001 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 9:35 AM EST, 25 minutes earlier.

Area forecast discussion, Apr 11, 9:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1035 AM EDT WED APR 11 2001

LITTLE CHANGE TO FORECAST PACKAGE.  WILL KEEP PRESENT CHANCE POPS
AND MENTION OF AN AFTERNOON THUNDERSTORM IN ALL BUT FAR SOUTH THIS
AFTERNOON.  ALTHOUGH HEIGHTS AND TEMPERATURES IN THE MID LEVELS RISE
SOMEWHAT THIS AFTERNOON AS UPPER RIDGE SHIFTS EASTWARD...STRONG
HEATING UNDER PLENTY OF SUNSHINE STILL CREATES GOOD CAPES FOR
DIURNAL CONVECTION.  ALSO..THERE MAY STILL BE SOME SUBTLE OUTFLOW
BOUNDARIES LEFT OVER FROM LAST NIGHTS CONVECTION. ALTHOUGH SOME
STREAMS ARE NEAR BANKFULL IN SOUTHEAST OHIO...DONT EXPECT CONVECTION
THIS AFTERNOON TO BE ANYWHERE NEAR PREVIOUS CONVECTION...BUT WILL
MONITOR POSSIBILITY OF A FLASH FLOOD WATCH FOR THURSDAY AS COLD
FRONT APPROACHES.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/JMV

In the hours before

Special weather statement, Apr 11, 9:28 AM EST, 32 minutes before
OHZ066-067-075-076-WVZ010-011-020-030-031-111700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 AM EDT WED APR 11 2001

RAINS OF 1 TO 2 INCHES SINCE TUESDAY AFTERNOON HAVE CAUSED SMALL
STREAMS TO SWELL TO NEAR BANKFULL IN THE USUAL FLOOD PRONE LOCATIONS.
THE AREA AFFECTED RAN FROM NEAR NEW LEXINGTON OF PERRY COUNTY
ON EAST...ACROSS MORGAN...ATHENS...AND WASHINGTON COUNTIES IN
EASTERN OHIO.  THE HEAVIER RAINS IN THE PAST 24 HOURS THEN AFFECTED
TYLER...PLEASANTS... DODDRIDGE... HARRISON...AND LEWIS COUNTIES IN
WEST VIRGINIA.

ONE RAINFALL MAXIMUM WAS OVER THE HEADWATERS OF THE HOCKING RIVER IN
EASTERN OHIO.  RAINS NEAR 2 INCHES FELL IN THE PAST 24 HOURS AROUND
TRIMBLE AND NELSONVILLE.  ANOTHER RAINFALL MAXIMUM WAS NEAR WEST
UNION OF DODDRIDGE COUNTY.

OVERFLOW INTO THE USUAL LOW SPOTS AND FIELDS ARE LIKELY THIS MIDDAY
ON THE LARGER STREAMS.  THIS WOULD INCLUDE SUCH LARGER STREAMS AS
SUNDAY CREEK IN ATHENS COUNTY AND MIDDLE ISLAND CREEK IN DODDRIDGE
TYLER...AND PLEASANTS COUNTIES OF WEST VIRGINIA.  THE USUAL LOW SPOTS
IN ROADS MAY BE COVERED.

THE GOOD NEWS...NO RAINS ARE FORESEEN THROUGH MID AFTERNOON.  THIS
SHOULD ALLOW THE SMALL CREEKS TO CONTINUE TO RECEDE.  NO FLASH FLOOD
WATCHES ARE POSTED FOR THIS AFTERNOON...BUT WILL BE EVALUATED AGAIN
FOR TONIGHT AND THURSDAY.

MAINSTEM RIVERS...SUCH AS THE HOCKING...AND LOWER MUSKINGUM IN
EASTERN OHIO WILL CONTINUE TO RUN HIGH.  OVERFLOW INTO LOW LYING
AREAS ARE LIKELY ALONG THESE RIVERS.  BACKWATER FROM THESE RIVERS
COULD ALSO KEEP THE MOUTHS OF SMALL TRIBUTARIES HIGH.

SPECIFIC CREST FORECASTS FOR RIVERS WILL BE CONTAIN IN THE DAILY
RIVER FORECAST PRODUCT.

.END / KTB / NATIONAL WEATHER SERVICE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Athens

When
April 11, 10:00 AM EST to April 12, 7:00 AM EST
Where
Athens County, Northwest Portion
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Rains of 1.5 to 2.0 inches fell in less than 24 hours, in the Nelsonville to Trimble area. The rains occurred from the 10th into the 11th. Monday and Sunday Creeks flooded roads, surrounded the most vulnerable dwellings, and forced schools to close. Backwater from the rising Hocking River kept Sunday Creek in the Chauncey vicinity, over roads and around dwellings through Thursday morning the 12th. The Hocking River crested just below flood stage, at 19.5 feet around 2100E on the 12th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239449.